Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

May 14, 1997Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1997, 5:40 PM CDT for Andrews County, Gaines County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1997, 5:40 PM CDT (22:40 UTC)
Expired
May 14, 1997, 6:30 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 142242 RRA
SVRMAF
TXC003-165-142330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
540 PM CDT WED MAY 14 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...NORTHERN ANDREWS COUNTY
   ...SOUTHERN GAINES COUNTY
 
AT 540 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES NORTH OF ANDREWS OR 7 MILES EAST OF FLOREY
MOVING SOUTH AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FLOREY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.



TWE/TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT WED MAY 14 1997

17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF
KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI.  APPEARS LOW
PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF
ATTM.  DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN
BETWEEN 65 AND 70.  LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER
CONCHO VALLEY WITH LI/S AROUND MINUS 10.  HOWEVER...AIRMASS STRONGLY
CAPPED IN THIS AREA.  KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW
JUST ABOVE SURFACE.  ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN
ON LATEST REFLECTIVITY PRODUCT.

UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF
FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS
WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN.  MAY SEE A
FEW CONTINUE OVER THE MOUNTAINS AS WELL.  TOMORROW AFTERNOON SEEMS
THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE
SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE
NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z.  THIS COUPLED
WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS
INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE.  THEREFORE...WILL GO
WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY
OVER PERMIAN BASIN.

COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS
LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB.

WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT
IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT.

THANKS TO LBB FOR INPUT.

MAF  61/85 23
CNM  57/90 11
MRF  48/84 -1
P07  64/87 11

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:29 PM CDTSevere Thunderstorm WarningMAFMidland51 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningMAFMidland45 min
May 14, 5:58 PM CDTSevere Thunderstorm WarningMAFMidland47 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningMAFDawson49 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines51 min
May 14, 6:47 PM CDTSevere Thunderstorm WarningMAFPecos48 min
May 14, 6:55 PM CDTSevere Thunderstorm WarningMAFDawson, Martin45 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.